Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Tongue sometimes feels thick and sensation of fullness comes and goes. Cause?

User rating for this question
Very Good
Answered by

Practicing since : 2012
Answered : 1957 Questions
My tongue sometimes feels thick and a sensation of fullness comes and goes from up to a seconds or more and then recedes. During this time, I am unable to speak clearly. What could this be?
Posted Wed, 16 Oct 2013 in Stroke
Answered by Dr. Qazi Ammara 4 hours later
Brief Answer:
could be due allergic / neural reasons.

Detailed Answer:
Hello there,

I have read your concern, could you please give some elaborate history of the condition. Is this condition present from childhood or a recent occurence?. Are similiar type of symptoms present with other family members?.Are there presence of any skeletal deformities or differences present?. Is this common in particular season or climate or consumption of certain food products?.What is the colour of the tongue is it red beefy?.Are you having any metabolic or endocrine symptoms?.Have you been to Dentist or any other Doctor for the checkup of the condition?. I will be glad if you post a good picture of the condition if possible.

Awaiting your reply,
Dr Qazi Ammara.
Above answer was peer-reviewed by
Follow-up: Tongue sometimes feels thick and sensation of fullness comes and goes. Cause? 14 hours later
This symptom is fairly recent and began about a month ago. Usually presents about once or twice a day and sometimes when I wake up. No family hx. Tongue looks normal, not related to any food changes and I am not aware of any metabolic/endocrine symptoms. Also, no dentist. I do experience muscle/jaw tension when I am stressed but this has been around since 2005 when I had an MVA and dislocated my jaw. I do get anxious about potential worse case scenareos such as neurological conditons or TIA. I am on blood pressure meds and an SSRI. Other than that, I am active but in a stressful place lately. Hope this is helpful.
Answered by Dr. Qazi Ammara 30 minutes later
Brief Answer:
welcome back

Detailed Answer:
Hi there,

Thanks for the reply,

The most common cause of come and go tongue swelling is a allergic reaction called 'Angoiedema' this could be in reaction of any food product, insect bite or even medications.
Medications like ACE inhibitors (a type of blood pressure drug), calcium channel blockers, NSAID can cause such reactions, sudden type of tongue swelling can be XXXXXXX as it may sometimes block the air passage, I would encourage you to visit to a PHYSICIAN and get the checkup done.

Other than this it could also be seen in trauma or biting of tongue unintentionally, neurofibromatosis, pernicious anemia, acromegaly, hypothyroidism.
I would suggest you to approach to an ORAL SURGEON for examination and clinical evaluation which helps in exact diagnosis and treatment.

Meanwhile you can do symptomatic treatment at home by maintaining a good oral hygiene, take lukewarm saline rinses.
Start with the course of antioxidants, multivitamin supplements.
I would like to tell you to relax and avoid any type of stress and anxiety and you will be fine soon.

Hope you find this information as helpful,

Wishing you a healthy recovery!

Good Day!
Dr Qazi Ammara.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor